Lake Huron, 2014

Marine Thunderstorm Wind in Lake Huron, June 7, 2014

June 7, 2014 · NWS APX · 1 event in 1 county or zone

Strong thunderstorms moving off of northeast lower Michigan produced gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Strong thunderstorms moving off of northeast lower Michigan produced gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 7, 10:42 AM EST, 55 minutes earlier.

Area forecast discussion, Jun 7, 10:42 AM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1142 AM EDT SAT JUN 7 2014

.SYNOPSIS...
ISSUED AT 340 AM EDT SAT JUN 7 2014

HIGH PRESSURE WILL SLOWLY EXIT TO THE EAST TODAY ALLOWING A WEAK
COLD FRONT TO CROSS THE STATE SUNDAY. THIS PATTERN WILL LIKELY
GENERATE A FEW SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS THIS
AFTERNOON THROUGH SUNDAY. HIGH PRESSURE WILL ONCE AGAIN SETTLE
ACROSS THE GREAT LAKES MONDAY AND TUESDAY...GENERATING ANOTHER
STRETCH OF DRY AND SEASONABLE WEATHER ACROSS NORTHERN MICHIGAN.

&&

.UPDATE...
ISSUED AT 1140 AM EDT SAT JUN 7 2014

POTENT SHORT WAVE TROUGH ADVANCING INTO WESTERN MISSOURI THIS
MORNING DRIVING A COUPLE DECAYING CONVECTIVE LINES THROUGH
MISSOURI AND INTO IOWA. SECONDARY SUBTLE SHORT WAVE ADVANCING
THROUGH THE UPPER MIDWEST ALONG ENTRANCE REGION OF SMALL UPPER JET
STREAK PUNCHING INTO ONTARIO...AND ALONG INVERTED TROUGH AXIS/FRONT
THAT ALSO EXTENDS INTO CANADA...DRIVING ANOTHER BATCH OF SHOWERS
AND SOME THUNDER STORMS INTO WISCONSIN AND WESTERN UPPER
MICHIGAN. THIS ACTIVITY ALSO DIMINISHING AND MAKING LIMITED
EASTWARD PROGRESS AT THE MOMENT.

THIS AFTERNOON...GIVEN DIMINISHING TRENDS TO ONGOING CONVECTION TO
OUR WEST AND FORECAST SLOW MOVEMENT OF APPROACHING TROUGH...
APPEARS MOST IF NOT ALL OF THAT ACTIVITY WILL STAY OUT OF THIS CWA
THROUGH THE AFTERNOON OTHER THAN A LITTLE SOMETHING SNEAKING INTO
FAR WESTERN CHIP/MACK COUNTIES LATE.

SO...ATTENTION THEN TURNS TO POSSIBILITIES OF CONVECTION
DEVELOPING WITHIN THE CWA DUE TO DAYTIME HEATING. FORECAST
SOUNDINGS THIS AFTERNOON ONLY SUGGEST A FEW HUNDRED J/KG MLCAPE AT
BEST AND TH AT/S ASSUMING WE CAN MAINTAIN LOWER 50S DEWPOINTS.
ALSO...SUBTLE CAPPING ABOVE 700 MB WILL FURTHER INHIBIT CONVECTION
POTENTIAL. NOT THAT WE COULDN/T SEE A ROGUE SHOWER OR TWO...BUT
THINK THE CHANCES ARE JUST TO SLIM TO KEEP IN THE FORECAST.
SO...HAVE PULLED POPS FROM THE CWA THIS AFTERNOON EXCEPT FOR FAR
WESTERN CHIP/MACK COUNTIES AS DISCUSSED ABOVE.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 340 AM EDT SAT JUN 7 2014

CURRENTLY...IN BETWEEN A HIGH PRESSURE CENTERED OVER LAKE ERIE AND A
WEAK COLD FRONT EXTENDING FROM A LOW PRESSURE SYSTEM OVER HUDSON BAY
THROUGH MINNESOTA MOVING EASTWARD AT A VERY SLOW PACE. HIGH PRESSURE
IS RIDGING THROUGH NORTHERN MICHIGAN FROM AFOREMENTIONED HIGH
PRESSURE CENTER PROVIDING CLEAR SKIES AND LIGHT WINDS.

MAIN CONCERN ONCE AGAIN WILL BE ELEVATED FIRE DANGER THIS AFTERNOON.
WITH CONTINUED STRETCH OF PRECIPITATION-FREE WEATHER...TEMPERATURES
IN THE LOW TO MID 80S...AND RELATIVE HUMIDITY VALUES NEAR CRITICAL
THRESHOLDS...WILL CONTINUE WITH THE ELEVATED FIRE DANGER IN PRODUCTS
FOR THE DAY.

HIGH RESOLUTION MODELS SEEM TO BE KEYING IN ON WHAT APPEARS TO BE A
THERMAL LOW OVER THE HIGHLANDS OF INTERIOR NORTHERN LOWER. THIS MAY
BE JUST ENOUGH TO PRODUCE A FEW SHOWERS AS QG SUPPORT ARRIVES DURING
THE LATE AFTERNOON HOURS AHEAD OF AN APPROACHING WEAK COLD FRONT.
THE SAME LOCATION HINTED YESTERDAY AS WHAT MAY COME TODAY...AS A FEW
SPRINKLES POPPED UP DURING THE LATE AFTERNOON HOURS. WITH TODAY/S
DEWPOINTS SLIGHTLY HIGHER THAN YESTERDAYS...HIGHER DAYTIME
TEMPERATURES...AND SOME QG SUPPORT...WILL UP POPS TO AT LEAST A 30
PERCENT CHANCE. BEST CHANCES OF PRECIPITATION WILL BE OVER EASTERN
UPPER AS FRONT IS NEARLY OVERHEAD. MODELS SHOW DECENT MID-LEVEL
LAPSE RATES AND SOME SURFACE BASED CAPE WHICH WOULD INDICATE A
CHANCE THAT ANY SHOWERS THAT DO DEVELOP MAY PRODUCE SOME THUNDER
OVER NORTHERN LOWER. WITH VERY LOW CONFIDENCE AS OF RIGHT NOW...WILL
LEAVE THUNDER CHANCES OUT OF THE GRIDS AND LET THE NEXT SHIFT TAKE A
CLOSER LOOK AS NEW MODEL DATA COMES IN. HEIGHT FALLS BEHIND THE
FRONT...BETTER FORCING...AND DEEPER MOISTURE ACROSS NORTHERN
MICHIGAN WILL INCREASE CHANCES FOR PRECIPITATION SUNDAY AFTERNOON.
CLOUDS WILL BEGIN INCREASING LATE SATURDAY NIGHT/EARLY SUNDAY
MORNING FROM NORTHWEST TO SOUTHEAST...BEGINNING WITH EASTERN UPPER
LATE SATURDAY NIGHT AS FRONT TRAVERSES ACROSS NORTHERN MICHIGAN.

WITH MOST MODELS UNDERESTIMATING TEMPERATURES THE PAST SEVERAL
DAYS...THE GEM REGIONAL BIAS CORRECTED HAS BEEN DOING A GREAT JOB
WITH DAYTIME TEMPERATURES AND SEEMS TO DO A PRETTY GOOD JOB WHEN
CONDITIONS REMAIN THE SAME OVER EXTENDED PERIODS OF TIME. WITH
TEMPERATURES IN THE UPPER 70S TO LOWER 80S YESTERDAY...IT IS EXPECTED
THAT WE WILL BE WARMER AHEAD OF THE APPROACHING COLD FRONT. WITH THE
GEM LOOKING TO AGREE...WILL NUDGE SATURDAY/S DAYTIME TEMPERATURES TO
THIS MODEL...INCREASING MAX TEMPS A FEW DEGREES ACROSS THE
BOARD...INTO THE UPPER 70S TO NEAR 80 OVER EASTERN UPPER AND INTO
THE LOW TO MID 80S OVER NORTHERN LOWER.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 340 AM EDT SAT JUN 7 2014

...MORE PLEASANT WEATHER THEN A CHANCE FOR SHOWERS WED/THU...

HIGH IMPACT WEATHER POTENTIAL: VERY LOW.

THE PATTERN OVER THE NEXT FEW DAYS STILL LOOKS PRETTY QUIET...THOUGH
UNCERTAINTY REMAINS HEADING INTO THE BEGINNING AND ESPECIALLY THE
MIDDLE OF NEXT WEEK WHEN EXTENDED MODELS OFFER MANY DIFFERENT
POSSIBLE SCENARIOS. WILL SIDE WITH PERSISTENT DRY WEATHER THROUGH
EARLY NEXT WEEK THEN BRING IN MUCH NEEDED CHANCES FOR SHOWERS AND
POSSIBLY THUNDERSTORMS WEDNESDAY INTO THURSDAY. THE MAIN LONG TERM
FORECAST CONCERNS ARE MINIMAL WITH POPS FOR SUNDAY THE MAIN ITEM
OF INTEREST.

SUNDAY...THE WEAK COLD FRONT SLIPS ACROSS THE REGION FROM NORTHWEST
TO SOUTHEAST. NOT A TON OF MOISTURE OR FORCING WITH THE FRONT BUT
WE COULD SEE A BROKEN LINE OF SHOWERS MOVING ACROSS THE REGION
SUNDAY MORNING...THEN DEPENDING UPON THE PROGRESS OF THE
FRONT...THERE IS A SLIGHT CHANCE FOR A THUNDERSTORM OR TWO ACROSS
SOUTHEAST COUNTIES IN THE AFTERNOON. COOLER WITH HIGHS RANGING
FROM THE MIDDLE 60S NORTH TO THE MIDDLE 70S SOUTH.

MONDAY AND TUESDAY...NEARLY ZONAL FLOW ALOFT WITH HIGH PRESSURE
BUILDING IN AT THE SURFACE FROM THE NORTH. THIS IS EXPECTED TO LEAD
TO ANOTHER COUPLE OF SPECTACULAR MILD DAYS AND COMFORTABLY COOL
NIGHTS. HIGHS GENERALLY RANGING FROM THE UPPER 60S NORTH TO THE
MIDDLE 70S SOUTH. LOWS RANGING FROM THE MIDDLE AND UPPER 40S INLAND
TO THE LOWER 50S NEAR THE LAKE HURON LAKESHORES.

WEDNESDAY THROUGH FRIDAY...EXTENDED MODELS ARE COMING INTO BETTER
AGREEMENT THAT A SOUTHERN STREAM WAVE MOVES UP INTO THE STATE. THIS
WILL RAISE CONFIDENCE LEVELS ENOUGH TO HAVE CHANCES FOR SHOWERS AND
POSSIBLY THUNDERSTORMS ACROSS THE FORECAST AREA WEDNESDAY INTO
THURSDAY. THE TIMING OF THIS WAVE EXITING REMAINS UNCERTAIN
THOUGH WITH SOME MODEL SOLUTIONS LIFTING IT OUT BY
THURSDAY...THOUGH A NORTHERN STREAM WAVE MAY DROP IN AS WELL SO
CHANCE POPS LOOK GOOD. HIGH PRESSURE THEN LOOKS TO REGAIN CONTROL
MAKING FOR NICE WEATHER ON FRIDAY. HIGHS RANGING FROM THE MIDDLE
60S NORTH TO THE MIDDLE 70S SOUTH. LOWS IN THE UPPER 40S AND 50S.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 652 AM EDT SAT JUN 7 2014

VFR CONDITIONS WILL PERSIST AT ALL NRN LWR MICHIGAN TAF SITES THRU
SATURDAY NIGHT WITH HIGH PRESSURE STILL IN PLACE. AS THE HIGH
PRESSURE DEPARTS EAST AND A WEAK COLD FRONT APPROACHES...EXPECT
INCREASED CLOUDINESS THROUGH THE NIGHT TIME HOURS AND THEN CHANCES
OF RAIN SHOWERS AS THE COLD FRONT PASSES OVERHEAD SUNDAY MORNING.
MVFR CONDITIONS ALONG THE FRONT AND IN SHOWERS ARE POSSIBLE TOWARDS
THE END OF THIS TAF PERIOD.

&&

.MARINE...
ISSUED AT 340 AM EDT SAT JUN 7 2014

LOOSE PRESSURE GRADIENT OVER THE GREAT LAKES WILL CONTINUE THE LIGHT
WIND REGIMES. ONLY MARINE WEATHER CONCERN WILL BE A SLIGHT CHANCE OF
THUNDER ACROSS THE NEARSHORE WATERS OF LAKE HURON SUNDAY AFTERNOON.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.

&&

UPDATE...ADAM
SYNOPSIS...AS
SHORT TERM...TL
LONG TERM...AS
AVIATION...TL
MARINE...TL
Hazardous weather outlook, Jun 7, 2:52 AM EST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
352 AM EDT SAT JUN 7 2014

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
081100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
352 AM EDT SAT JUN 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

ELEVATED FIRE DANGER IS EXPECTED THIS AFTERNOON ACROSS INTERIOR
NORTHERN LOWER MICHIGAN DUE TO WARM TEMPERATURES AND LOW RELATIVE
HUMIDITIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY AFTERNOON ACROSS
NORTHEAST LOWER MICHIGAN. SEVERE WEATHER IS NOT EXPECTED.

ELEVATED FIRE DANGER IS EXPECTED MONDAY AND TUESDAY AFTERNOONS
ACROSS INTERIOR NORTHERN LOWER MICHIGAN DUE TO WARM TEMPERATURES
AND LOW RELATIVE HUMIDITIES.

ADDITIONAL CHANCES FOR THUNDERSTORMS WILL BE FOUND ACROSS THE
AREA NEXT WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE WEEKEND.

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

AJS

The radar

The NCL Michigan radar (KAPX), 118 km away, was scanning. The volume nearest the first event began at 16:34 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi

When
June 7, 11:37 AM EST
Where
Sturgeon Pt to Alabaster Mi forecast zone, 2 mi NE of Greenbush
Measured
40 kt (46 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.593, -83.294

Gusty winds were reported by a spotter near Mikado.

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2014Every state in 2014This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540926.